Nebraska, 2020

Hail and Damaging Wind in Nebraska, June 22, 2020

June 22, 2020 · NWS GID · 3 events in 2 counties and zones

Two separate rounds of mostly non-severe thunderstorms swept through South Central Nebraska from northwest-to-southeast on this Monday afternoon and evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two separate rounds of mostly non-severe thunderstorms swept through South Central Nebraska from northwest-to-southeast on this Monday afternoon and evening. During the first round, one storm briefly pulsed up to severe levels over Polk County around 4:30 p.m. CDT, as estimated 60 MPH winds felled a large tree branch onto an attached garage in Osceola. Elsewhere in the area, a few near-severe-criteria storm reports included: 54 MPH gusts near Oxford (during the second round of storms), 52 MPH at York airport and penny to nickel size hail in Fillmore County.

The first round of isolated to scattered convection affected mainly the northeastern one-third of the local area (primarily east of a Greeley-Aurora-Hebron line), first entering counties such as Greeley/Nance between 3-4 p.m. CDT and exiting Fillmore/Thayer counties between 6-7 p.m. CDT. Meanwhile, the second round of storms arrived a bit later and farther west (mainly affecting areas southwest of a Loup City-Hastings-Superior line), entering Dawson/Buffalo counties between 5:30-6:30 p.m. CDT and exiting southward into Kansas between 8-9 p.m. CDT. Long before reaching South Central Nebraska, both rounds of convection initiated well to the north-northwest (near the NE-SD border) early in the afternoon. This was a fairly classic northwest-flow-aloft event, as the Central Plains resided within the path of several small-scale disturbances tracking southeastward around the periphery of a larger-scale trough centered over south central Canada. Despite only modest low-level moisture in the wake of a secondary cold front, this convection made the most of steep low-level lapse rates and seasonably-cool mid level temps, with mid-late afternoon mesoscale parameters in South Central Nebraska featuring 1000-1500 J/kg mixed-layer CAPE and 25-35 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 11:57 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 22, 11:57 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1257 PM CDT Mon Jun 22 2020

.UPDATE...
Issued at 1255 PM CDT Mon Jun 22 2020

No major changes to morning thinking regarding tstm potential this
aftn/early eve.

SCT CU are developing in earnest this aftn and based on latest
sat/hi-res trends would expect to start seeing some returns around
19Z or so - relatively early in the diurnal cycle, but convective
temps on 12Z LBF/OAX roabs are only 78F/82F, respectively. Severe
threat still looks pretty marginal given mid level lapse rates
near or less than 7C/km, effective shear 25-30kt (maybe 35kt in
spots), and CAPE values generally 1000-1500 J/kg per latest SPC
mesoanalysis and 12Z HREF. Perhaps this will be enough for some
penny to quarter size hail in strongest cells. Mesoanalysis and
forecast soundings show very steep low level lapse rates, DCAPE
near 1000 J/kg, and T/Td spreads likely approaching ~25F by peak
heating, suggesting some potential for iso damaging downburst
winds, as well. Thus, overall convective outlook appears to be on
track and the latest thoughts from SPC are outlined in MCD 966.
Convective threat should rapidly decr from NW to SE 22Z to 01Z, in
line with HRRR sim ref trends.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Mon Jun 22 2020

Overall shower activity is diminishing this morning as the latest
wave departs.  Developing stratus over the CWA is noted as high
clouds depart. Still some signs that we could get some popup
showers this morning. I am reluctant to pull out slight POPs for
showers this morning, but satellite trends reveal an overall
subsidence upstream that should tamp down shower activity, at
least later this morning. However, there does appear to be some
developing low-mid level stratus as cirrus clears as showers
develop. Will probably have to increase sky cover and leave
showers in.

Cyclonic northwest flow aloft this afternoon with yet another
perturbation passing through will give us another chance of some
convection as a reinforcing cold front pushes through. The best
chances for storms will be in the northeast where better forcing
will occur. Deep layer shear will be modest in the 25 to 35 kt
range with MLCAPE pushing 1500+ J/kg this afternoon. Main threats
would be marginally severe hail and wind. Guidance seems to have a
decent handle on temperatures and I will not deviate a whole lot
from this. A blend of NBM and CONSshort seems appropriate.

.LONG TERM...(Tuesday through Sunday)
Issued at 342 AM CDT Mon Jun 22 2020

Cyclonic northwest flow continues as another perturbation will
pass through. Any clouds will have high bases and a surface high
nearby will help tamp down any measurable precipitation. The
surface high will probably help cutoff much of any moisture
return.

Late Tuesday night into Wednesday a warm front will return as the
surface high retreats east. Ahead of the warm front, we stand a
chance of some thunderstorm activity as the elevated instability
axis moves east. The instability axis could still be hanging
around by Wednesday afternoon and evening. Early model data
suggest that severe parameters would be enough to support at least
marginally severe weather. This will depend on synoptic lift, and
low-level convergence along the instability axis, and the
placement of the axis.

Mid-level shortwave ridging should keep Thursday/Thursday night
dry. Then more on and off chances of rain/thunder for the rest of
the long term. The forecast will probably look wetter than reality
as we rely more on ensemble means as operational models are having
a bit of trouble with consistency and agreement. Ensembles suggest
a more zonal flow with multiple low-amplitude perturbations within
west flow, perhaps becoming a bit more southwest in response to a
developing trough over the west coast. Fairly typical summer temps
are expected in the 80s/90s for highs.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1245 PM CDT Mon Jun 22 2020

Significant wx: Possibly an iso tstm that lasts 30-60 min this
aftn.

Rest of today: VFR. SCT CU are already developing and some of
these will develop into iso tstms after 19Z. Coverage looks to be
too isolated to have confidence one of these will actually impact
the terminals, thus continued the VCTS, for now, through about 00Z
to 01Z. Winds will be northerly 10-12kt, with gusts ~18kt. Some
higher gusts will be possible near any tstms. Confidence: general
trend - high, tstm impact - low.

Tonight thru 18Z Tue: VFR. Sky cover and winds will decr this eve
w/ loss of daytime heating. The next batch of SCT clds with bases
around 5-6K ft will move in toward dawn. Can't completely rule out
an iso shwr out of these, but confidence/coverage too low to
include attm. Winds will be lgt out of the WNW/NW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Thies
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Thies
Hazardous weather outlook, Jun 22, 1:57 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
257 PM CDT Mon Jun 22 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
257 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to marginally severe thunderstorms are possible
mainly through 8 pm and northeast of a line from Kearney Nebraska
to Beloit Kansas. The main threats include hail up to the size of
quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few weak, pop up thundershowers are possible for portions of
the outlook area Tuesday afternoon.

Thunderstorm chances return during the overnight Tuesday night,
with slightly better chances Wednesday afternoon and evening.
Strong to marginally severe storms are possible Wednesday
afternoon and evening south of Interstate 80 in south central
Nebraska, and across all of north central Kansas. The main
threats include hail up to the size of quarters and wind gusts up
to 60 mph.

Off and on thunderstorms are forecast Thursday afternoon through
Sunday. Strong thunderstorms are possible at times, so be sure to
stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed northeast of a line from Kearney
Nebraska to Beloit Kansas through 8 pm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jun 22, 2:13 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
313 PM CDT Mon Jun 22 2020

NEZ049-063-064-222045-
Hamilton NE-York NE-Polk NE-
313 PM CDT Mon Jun 22 2020

...SPECIAL WEATHER STATEMENT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hordville, or 19 miles northwest of York, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 9794 4112 9787 4106 9768 4096 9781
TIME...MOT...LOC 2013Z 304DEG 12KT 4107 9787

Pfannkuch
Local storm report, Jun 22, 2:20 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             HORDVILLE               41.08N 97.89W
06/22/2020  E0.50 INCH       HAMILTON           NE   PUBLIC

            SMALL HAIL.

&&

PFANNKUCH
Special weather statement, Jun 22, 2:24 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT Mon Jun 22 2020

NEZ039>041-222100-
Valley NE-Nance NE-Greeley NE-
324 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...NORTHWESTERN NANCE AND
NORTHEASTERN VALLEY COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spalding to 7 miles south of Ericson.
Movement was southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Greeley, Spalding, Scotia, Wolbach and Belgrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4172 9829 4148 9829 4148 9810 4149 9810
      4151 9799 4140 9786 4141 9873 4174 9886
TIME...MOT...LOC 2024Z 329DEG 26KT 4167 9830 4168 9872

Pfannkuch
Special weather statement, Jun 22, 2:53 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
353 PM CDT Mon Jun 22 2020

NEZ040-041-047>049-063-222130-
Merrick NE-Hamilton NE-Nance NE-Howard NE-Greeley NE-Polk NE-
353 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY...NANCE...
MERRICK...POLK AND NORTHEASTERN HOWARD COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monroe to Fullerton to Wolbach. Movement
was southeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central City, Fullerton, Stromsburg, Genoa, Osceola, Shelby, Palmer,
Clarks, Silver Creek, Wolbach, Belgrade, Cushing and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4112 9762 4110 9829 4148 9852 4151 9829
      4148 9829 4148 9810 4149 9810 4150 9804
      4151 9804 4151 9789 4153 9788 4152 9770
      4140 9770 4139 9760 4133 9760 4137 9744
      4131 9737 4116 9737
TIME...MOT...LOC 2053Z 317DEG 38KT 4146 9763 4139 9797 4140 9840

Pfannkuch
Special weather statement, Jun 22, 3:03 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
403 PM CDT Mon Jun 22 2020

NEZ041-048-049-222130-
Merrick NE-Nance NE-Polk NE-
403 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND
NORTHEASTERN POLK COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 14 miles west of Columbus, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 9764 4138 9774 4140 9771 4140 9770
      4139 9760 4133 9760 4134 9757 4136 9752
      4137 9748 4125 9738
TIME...MOT...LOC 2102Z 322DEG 25KT 4135 9762

Pfannkuch

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 22, 3:20 PM CST to 3:25 PM CST
Where
Polk County, Osceola to 1 mi S of Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
41.180, -97.550

Wind gusts estimated to be near 60 MPH resulted in small tree limbs being downed across Osceola, with a larger branch approximately 2 feet in diameter falling onto and damaging an attached garage on the far south side of town.

Hail, Fillmore

When
June 22, 4:26 PM CST
Where
Fillmore County, Geneva
Measured
0.75 in hail
Reported by
Public
Coordinates
40.530, -97.580

Hail, Fillmore

When
June 22, 4:50 PM CST
Where
Fillmore County, 4.11 mi ESE of Ohiowa
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.406, -97.374

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901295, 901297, 904966.